Woman taking pain killers and thinking about her hearing.

When you’re in pain, you might reach for aspirin or ibuprofen without thinking much about it, but new studies have demonstrated risks you should be aware of.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Amazingly, younger men might be at greater risk.

What Studies Say About Hearing Loss And Pain Relievers

Esteemed universities, including Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.

Because the survey was so broad, researchers were uncertain of what they would find. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a strong link.

The data also showed something even more shocking. Men who are under the age of 50 who regularly use acetaminophen were almost twice as likely to have hearing loss. Those who frequently used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that using low doses regularly seemed to be more detrimental to their hearing than using higher doses from time to time.

We can’t be sure that the pain reliever actually was the cause of this hearing loss even though we can see a distinct connection. Causation can only be proven with further study. But these results are persuasive enough that we should reconsider how we’re utilizing pain relievers.

Current Theories About The Connection Between Hearing Loss And Pain Relievers

Researchers have several plausible theories as to why pain relievers could cause hearing impairment.

Your nerves convey the sensation of pain to your brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There may also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.

Also, there’s a specific protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.

While it’s significant to note that using these pain relievers can have some adverse consequences, that doesn’t mean you have to completely stop using them. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first option. It would also be a practical idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. These approaches have been shown to naturally reduce inflammation and pain while improving blood flow.

And finally, make an appointment with us for a hearing test. Don’t forget, you’re never too young to get your hearing checked. The best time to begin speaking with us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment